I’ve been on Effexor since early November 2017 and found the side effects are worst than my VM/PPPD symptoms. High blood pressure, severe head pain, weight gain, and fatigue have been a problem since being put on Effexor. So after complaining about side effects to my doctor with little reaction, I decided six weeks ago to drop down to 37.5 mg from 75 mg myself. This reduction was easy, and after seeing my neurologist two weeks later she told me to just stop taking Effexor. Big problem doing that and should never have taken her advice. Even taking Effexor every other day as another neurologist/psychiatrist suggested led to serious left leg pain and unable to walk. I went back on 37.5 mg and have since dropped down by two beads each night and so far so good at only ten beads. I actually phoned the drug maker, Teva, while unable to walk and they recommend a gradual reduction when discontinuing the drug, however, they do not recommend opening up the capsules and dividing up the beads. Since the lowest dosage available is 25 mg in a pill form, how the heck do you gradually reduce to a much lower dosage? This confusion led me to contact the FDA and submit an online complaint about Effexor. This post is an FYI, and if you are doing well on Effexor than lucky you.
I am doing well on Effexor, which just goes to hammer in the point that we are all different. Nobody knows what causes MAV and nobody knows why we all react differently to the same drugs. The side effects you are describing haven’t been a problem for me with Effexor (except fatigue) but they certainly have been with other classes of drugs.
That said, I titrated up to 25 mg XR by opening up the pills and counting beads. @GetBetter did the same. I’ve had two different manufacturers. One pill had 37 beads. The other averaged 53. I end up opening a bunch of pills, counting averages, doing a bit of algebra and then re-packing gel caps with about 25 mg. I’m thinking of going up to 37.5 mg just for simplicity. But, I think for you a daily dose, consistently and slowly reduced is the safest option, which means counting beads.
I believe that even Dr. Hain starts patients off on “a third of a capsule” of the extended-release Effexor, which means that they would have to be breaking it open and counting beads, wouldn’t it? Of course the manufacturer is not going to recommend that (a huge liability issue for them, probably). But do some searching on Dr. Hain’s site and see what you come up with.
Wait, I just found it, here’s the link to the page:
Quote from that page:
The usual dose of venlafaxine is small – varying between 12.5 mg and 75 mg/day, taken in the morning. We usually start persons with 1/3 of the time release (37.5) and titrate upward every week. In other words, the usual prescription for generic venlafaxine looks like:
Venlafaxine 37.5 XR capsule.
- Start with 1/3 capsule QAM for first week.
- Increase to 2/3 capsule for second week.
- Take full capsule from 3rd week and onward.
This can also be prescribed as Venlafaxine ER.
To avoid conflict with well meaning but uninformed pharmacists, we put these instructions on a handout, and just put on the prescription: “Start up as directed on the handout”. This avoids telephone calls.
Sorry effexor did not work for you. You can use a pill cutter and go lower if pill is what you use. You can also use the Extended release capsule and go down one bead at a time.The capsule is definitely super useful for weaning.
Do not do the alternate day thingy, that is like playing ping pong with your brain. Low and slow on the way down. Good luck.
An idea for the pharmaceutical companies - “withdrawal packs” for patients who have to stop taking a particular drug and wean off slowly. They could be packaged in a 4-week pack, for example, with decreasing dosages. And packaged like birth control pills, where they are in the little plastic bubbles and each day you remove the pill from that day’s bubble.
They could make them in reverse order from what I described above and call them “titration packs” for those who are starting the drug and have to titrate up slowly.
Ah man, sorry to hear that, I had an awful time getting off Paxil as well. Brain zaps, more dizziness, insomnia, head pressure through the roof… uhg… thought I was dying for months on end. I highly recommend visiting:
There are lots of experienced people there that can help make suggestions for tapering off Effexor. Be aware though their opinions on antidepressants are a bit anti-antidepressants and they can sort of scare you with lots of horror stories… Trust me though and others on this site, you will get through it, I did it and many others have too.
And FYI, just personal experience, I’ve found that the last 5-10% gave me the worst withdrawal symptoms. It was like I should have only ever been on a small dose anyways.
Thanks all for your helpful information. Still dropping by two beads a night and tonight will be six beads. I have heard expect worse withdrawal symptoms at the end and hope to get this over with without too much trouble. I’m also currently on Gabapentin, Buspar, and Amitriptyline so hopefully those will help. I was given Prozac and Valium to take as needed for anxiety and do not touch those very often. Suppose I can break into one of those if necessary.
How on earth do you work out what’s doing what with that collection?! No wonder you want to stop Effexor.
Good luck Ron!
Did you ever get any response? Such a ridiculous situation. Surely the producers need to be held accountable and produce appropriate doses. Perhaps they need to adopt the three little tablets contained in a capsule similar to that produced in Ireland by Venex although I imagine they would still say it is unsafe to open the capsule. Presumably its the action of the capsule dissolving that gives it it’s Extended Release properties. These coatings are generally gastro-resistent too thereby making them part of the ‘treatment. Helen
Nope no response from the FDA. But lowering the dosage by two beads per day seemed to work for me and remained on one bead until thirty days had passed. Some people advices this taper was much too fast, but I did not have any bad side effects. However, shortly after I did come down with tendinitis in my left elbow and plantar fasciitis in my left foot. Maybe no connection to Effexor but odd injuries to develop out of the blue.
I’m off Effexor now too. Withdrawal for me was harrowing, but faster than it was for you.
How are you doing now?
That’s good to hear. I was doing better and recently had a bout of BPV, and after cleared up was left with swaying/tilting sensation on top of the drunk feeling I have had for three years usually a little later in the day after activity and daily triggers. So basically no relief, symptoms while sleeping, waking up, morning through evening. I’m pushing myself through these symptoms with fatigue and nausea to have a life but not easy. I’m working on getting disability but who knows since I do not appear “sick” unless things are very bad. Anxiety has been worse and trying to work on that and lowering stress.
I’m sorry to hear that.
@Ron_Denning, are you on on planning to trial any other medications for your symptoms? You could potentially try a lower withdrawal syndrome-risk medication if you were keen to avoid a repeat of what happened with the Venlafaxine.
I’m not saying it wasn’t the Effexor causing it. I’ve no idea. ‘Plantar fascilitis’ tends to develop after periods of reduced activity (MAV causes that) so perhaps so much ‘out of the blue’ maybe. Happened to one sister-in-law. Helen
Hey @ander454 long time I do hope your well just wondering did you get increased symptoms while coming down off Effexor and did they eventually go away? I’m coming off as we speak
Hi Amy! I actually never tried Effexor, but came off Paxil and got increased symptoms. What has your tapering schedule been like?
Hey Eric thanks for the reply I hope your well? I’m doing 1 Bead every 2/3 weeks currently on my second week but it’s set off panic in me having symptoms again so I guess I wanted to know if that was normal coming off a drug ect
Thank you Amy, yes I am well, can’t complain much at all (-:
Based on what I know of Effexor 1 bead per 2/3 weeks sounds very reasonable. It might be worth asking your doctor about liquid form to taper so that you can get smaller than 1 bead increment. I’ve also heard about dissolving the beads in water and then taking fractions of a bead that way, but you’ll want to ask your doctor about that. The thing is Effexor half life is pretty short so your body might have trouble adjusting to full bead change at a time (migraine brains are sensitive!). Might be worth bumping up a bead or two for a bit to try and see if you can stabilize for now. Then go with smaller increments for the next taper attempt… I did that multiple times on Paxil because of increased MAV symptoms. Anyways, just some suggestions! In my opinion increased symptoms coming off these meds is very possible. Finally, I hate to go there, but there can always be a bit of placebo or at least hyperawareness of symptoms in the taper process, I’m sure that was true for me, so keep that in mind perhaps.